When antidepressants are severely discontinued, the addictive person may begin to experience some physical or psychological symptoms. Similarly, these symptoms can also appear when some doses of any antidepressant are reduced or missed. Although there is no complete explanation of the mechanism itself, it is known that treatment with drugs, administered daily, can affect some neurotransmitters and that is why the well-known antidepressant withdrawal syndrome appears.
This is more likely to occur if the person has been taking antidepressants for more than four weeks. Symptoms can last for a short time, and some antidepressants generally increase the likelihood of withdrawal more than others. The antidepressant withdrawal syndrome can be defined today as an episode with a beginning, a duration, and a predictable cessation of a series of symptoms that affect the patient physically and psychologically and that before the administration of the drug was not present.
Symptoms of Antidepressant
Symptoms can be the following:
- Crying fits;
- Sleep disturbances;
- Symptoms similar to the common cold (muscle pain and chills).
It is important to note that the fact of experiencing any of these symptoms does not translate as drug addiction, since it is characterized by important long-term chemical changes in the brain, in addition to other characteristics that differentiate it from the withdrawal syndrome.
To avoid the appearance of the mentioned symptoms, it is recommended to consult with the doctor before stopping the administration of the drug. In some cases, the specialist may suggest a planned dose reduction scheme before the body adjusts to the absence of the drug. Likewise, the doctor may prescribe another antidepressant or another drug that, in the short term, can help reduce symptoms while adaptation occurs. It is also noteworthy that, in some cases, it is not so easy to distinguish withdrawal symptoms from the symptoms of depression, since after stopping antidepressants it is possible that the disease returns.
There are clinical situations in which antidepressant withdrawal syndrome appears. The symptoms of withdrawal syndrome to antidepressants can appear as soon as the administration of the drug is stopped, as well as they can also be present when the doses are reduced, although in the latter cases, it is not very frequent.
Patients who forget to take some doses may also experience symptoms and the doctor may interpret this signal as a warning that the treatment is not being carried out well. This condition presents symptoms that can be severe, especially when it comes to TCAs and MAOIs, and can even cause the patient’s life to be at risk. In the case of MAOIs, manias, delirium, disorganization of thought, and myoclonus crisis are part of the symptoms. Similarly, TCAs can cause similar symptoms, highlighting exclusively the presence of cardiac arrhythmias.
In contrast, IRS can cause symptoms that, from a medical point of view, may not be dangerous, but can be bothersome for patients and even lead to absenteeism. In conclusion, antidepressants should be considered in the list of drugs related to tolerance, dependence, and withdrawal syndrome. However, any decision regarding the suspension or reduction of antidepressant doses should always be considered by the physician. Visit https://www.ascendantny.com/ to learn more.